Wyoming, 2020

Damaging Wind in Wyoming, August 29, 2020

August 29, 2020 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northeastern Weston County, producing wind gusts to 60 mph in the Four Corners area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northeastern Weston County, producing wind gusts to 60 mph in the Four Corners area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 29, 3:29 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 29, 3:29 PM MST, 2 hours 49 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
429 PM MDT Sat Aug 29 2020

.DISCUSSION...(This Evening Through Saturday)
Issued at 212 PM MDT Sat Aug 29 2020

Approaching midlevel vort max and trailing trof are evident on
satellite imagery this aftn. Numerous TSRA are ongoing along the
trof axis, mainly from srn WY/wrn NE swd thru AZ/NM. Ahead of these
features, shortwave ridging extends from wrn/cntrl SD nwwd toward
the MT/ND/SK border. While these height rises have prevented much
SHRA/TSRA activity across our area for now, suspect coverage will
increase as vort max approaches. At the sfc, fairly breezy S/SE
winds are ongoing across much of the area aside from near the Black
Hills, where terrain modifications are producing some E/NE winds
near the nrn hills. Little indication of a dryline over nern WY for
now, though winds have become southwesterly at some sites over
the past hour or two, indicating deepening boundary layers.

As vort max shifts ewd this evening, convection should generally
follow, though capping east of the hills should generally preclude
much activity over the swrn/w cntrl SD plains. Slightly higher
boundary layer moisture content on the srn side of the hills from
far swrn SD into nern WY is contributing to locally higher MLCAPE
(500 J/kg or higher) across those areas. Coupled with effective bulk
shear magnitudes of 30-35 kt and nicely curved low-level hodographs,
the environment may support some storm organization and the threat
for marginally severe wind and, for any transient rotating updrafts,
hail. This first wave of activity will be largely diurnal, tapering
off with the loss of daytime heating. Aided by LLJ forcing and
additional low-level theta-E adv overnight, may see redevelopment of
convection over cntrl/s cntrl SD later tonight.

Cold front still on track for tomorrow, though there are some key
differences apparent in this morning's guidance. First, frontal
passage is notably faster, which will have implications on severe wx
potential and temperatures. With the front expected to be well into
s cntrl SD by early aftn, capping should preclude any prefrontal
convection. Unless the front slows, severe convection appears very
unlikely in our area. This is consistent with 12z CAM solutions,
which all develop convection along the front after, or at least as,
the front exits cntrl/s cntrl SD. Meanwhile, have cooled high
temperatures somewhat across our northwest, given that the front may
pass around or shortly after sunrise. Should be a nice gradient of
highs across our area tomorrow, with 60s in our NW and low 90s in
s cntrl SD.

The second key difference for tomorrow is an overall lower potential
for high post-frontal winds. NAM/GFS pressure rises behind the front
are 1-2 mb/3 hr lower than yesterday, while forecast BL/850-750 mb
winds have decreased by several kt. 12z HREF mean wind gusts fall
short of advisory criteria, while max wind gusts fall in advisory
criteria for some of the wrn SD plains but short of high wind
warning criteria. 00z EPS/12z Euro still suggest a high likelihood
of advisory criteria gusts across much of the wrn SD plains, but
both have trended down slightly. All this to say... not enough
confidence to introduce any headlines at the moment, though could
still see some being needed before tomorrow, particularly in the
"squeeze" zone east of the hills.

Fairly dry air mass arrives behind the front. As a result, not
expecting much in the way of post-frontal SHRA activity tomorrow
despite fairly strong Q-vector conv, but a few elevated SHRA can't
be ruled out. Cool and mostly dry early Monday, but as next
shortwave trof quickly takes shape over the Rockies on Monday, may
see another chance for a few SHRA/TSRA. Good agreement that the main
vort max with this feature will then dart south of our area by early
Tuesday. As such, we should be left with a largely inconsequential
sheared trof axis crossing the area, though winds could become
breezy on Tuesday as a result.

NW flow aloft prevails over the remainder of next week, bringing
swings in temperatures and occasional breezy to windy conds. Main
period of interest looks to be Wednesday aftn thru early Thursday,
when a stronger cold front may bring strong winds if diurnal timing
is favorable. However, no noteworthy precipitation chances over the
latter half of next week given a lack of appreciable moisture return.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 425 PM MDT Sat Aug 29 2020

Gusty southerly winds will diminish later this evening.
Isolated/scattered thunderstorms over northeastern Wyoming and the
Black Hills will spread eastward across western SD this evening,
but coverage is expected to remain low. A strong cold front will
cross the area on Sunday morning with gusty northwest winds. VFR
conditions are expected through the period.

&&

.FIRE WEATHER...
Issued at 212 PM MDT Sat Aug 29 2020

We are continuing to monitor the potential for critical fire
weather conds this afternoon across northeast WY. So far,
relative humidity values of 15 percent or lower have been confined
to locations near the Bighorns, to the west of a slowly
developing dryline. Ahead of the dryline across Campbell County,
strong south to southeast winds have been observed, but relative
humidity values remain in the high teens to lower 20s. If this
dryline can mix eastward into western Campbell County, some
locations may flirt with red flag criteria before daytime heating
begins to wane.

Tomorrow, strong northwest winds will develop behind a cold front.
Although relative humidity values will increase into the 25-40
percent range behind the front, these strong winds will contribute
to very high or locally extreme grassland fire danger.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Sherburn
AVIATION...10
FIRE WEATHER...Sherburn
Hazardous weather outlook, Aug 29, 6:48 AM MST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
748 AM MDT Sat Aug 29 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
748 AM MDT Sat Aug 29 2020 /848 AM CDT Sat Aug 29 2020/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

A marginal risk of severe weather this afternoon and evening,
particularly across southwest South Dakota and northeastern
Wyoming. Damaging winds and large hail are the primary threats.

High to very high grassland fire danger is expected over western
South Dakota this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widespread showers and storms Sunday with passage of cold front.
A few storms may be strong to severe, mainly across south central
South Dakota.

Very high to extreme grassland fire danger is expected over
western South Dakota Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 29, 3:43 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
443 PM MDT Sat Aug 29 2020

WYZ056-057-292330-
Wyoming Black Hills WY-Western Crook WY-
443 PM MDT Sat Aug 29 2020

...STRONG THUNDERSTORM OVER SOUTHEASTERN CROOK COUNTY...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Pine Haven, or 16 miles southwest of Sundance,
moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sundance and Inyan Kara Mountain.

This includes Interstate 90 in Wyoming between Mile Markers 165 and
193.

LAT...LON 4418 10474 4436 10477 4446 10424 4420 10418
TIME...MOT...LOC 2243Z 261DEG 18KT 4429 10466

Calderon
Special weather statement, Aug 29, 4:32 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
532 PM MDT Sat Aug 29 2020

WYZ056-057-300015-
Wyoming Black Hills WY-Western Crook WY-
532 PM MDT Sat Aug 29 2020

...STRONG THUNDERSTORM OVER SOUTHEASTERN CROOK COUNTY...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Sundance, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Moskee and Inyan Kara Mountain.

This includes Interstate 90 in Wyoming between Mile Markers 177 and
185.

LAT...LON 4422 10458 4439 10452 4439 10411 4418 10417
TIME...MOT...LOC 2332Z 280DEG 11KT 4431 10447

Calderon
Local storm report, Aug 29, 5:56 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
656 PM MDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     4 N SILVER CITY         44.14N 103.57W
08/29/2020  M50 MPH          LAWRENCE           SD   MESONET

&&

EVENT NUMBER UNR2002939

CALDERON

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
August 29, 6:18 PM MST
Where
Weston County, Four Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.080, -104.140

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915315.